Alert archive / Kansas / Special Weather Statements in 2015
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Apr 18, 2015, 8:21 AM CDT for Shawnee County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2015, 8:21 AM CDT (13:21 UTC)
- Expired
- Apr 18, 2015, 8:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 8:30 AM CDT | HAIL 0.75 | 4 S Topeka, KS | 45TH AND ADAMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
663
WWUS83 KTOP 181321
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
821 AM CDT SAT APR 18 2015
KSZ024-039-181345-
JACKSON-SHAWNEE-
821 AM CDT SAT APR 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE AND SOUTHERN JACKSON
COUNTIES...
THROUGH 845 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 20 MPH ACROSS PORTIONS OF SHAWNEE AND SOUTHERN JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER LAKE AND HOYT.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 186
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 347 AND 355 COULD ALSO BE AFFECTED.
&&
LAT...LON 3891 9551 3897 9594 3930 9596 3929 9559
3924 9558 3907 9560 3905 9558 3907 9555
3906 9554
TIME...MOT...LOC 1321Z 179DEG 13KT 3908 9577
$$
JOHNSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 18, 6:29 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 18, 6:29 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 629 AM CDT Sat Apr 18 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 342 AM CDT SAT APR 18 2015 Showers and thunderstorms developing this hour across northeast Oklahoma into south central and north central Kansas, with cell movement toward the north northwest and the cluster moving more northerly. This area is forecast to move across the forecast area through the morning hours today. Struggle with the forecast continues to be timing and coverage of precipitation chances. After initial energy lifts across Eastern Kansas through early afternoon, next uncertainty will be for chances later in the afternoon. HRRR develops a cluster of showers in south central KS, but would anticipate a break between the systems with subsidence behind the main wave inhibiting convective development. Have higher chances in the morning, with lower chances middle afternoon, followed by an increase from west to east through the evening into the overnight hours as the main wave finally starts to get an easterly push, from both a northern US shortwave and an upper jet traversing the southern states. With a lull in precipitation and possibly some better sunshine out west, this would boost instability and chances for severe thunderstorms as late day storms develop along the dryline to our west and along the northward advancing warm front. Primary threat would be hail, but closer proximity to these surface features in north central Kansas could bring an isolated tornado risk there. General precipitation chances continue in the overnight hours ahead of the upper low as it continues to slowly move east. Highs for Saturday in the middle 70s west to near 70 east, with lows in the 50s. .LONG TERM...(Sunday through Friday) Issued at 342 AM CDT SAT APR 18 2015 By Sunday morning the mid/upper low will be centered over SC KS and NC OK as it progresses eastward. During this time the low will become more of an open wave as another shortwave digs into the northern plains and upper Midwest. These waves will bring a cold front through the region during the day Sunday. In the morning the better chance for showers and some thunder should be in southern KS where the front and mid level low are more coupled in the vertical. By 18Z the models are hinting at an increase of instability on the order of about 1000 j/kg ahead of the front that should stretch across eastern KS. Lapse rates are not overly impressive, and deep layer shear could reach 30 kts. Although the better shear will be further southeast over southern MO where the flow aloft is slightly stronger. Therefore kept a mention of thunderstorms for east central KS during the afternoon. A majority of the precip should clear the area around 03Z in the evening. A sharp pressure gradient behind the front will support northwest surface winds around 15 to 25 mph with gusts as up to 35 mph especially in NC KS. Cold air advection on the backside of the wave drops temps into the lower 40s and upper 30s by Monday morning. Winds do not completely decouple Sunday night so there is little concern for frost. On Monday winds remain gusty with high temps generally around 60 and partly sunny skies. Monday night will not be the classic set up for frost with a expansive high building southward, but the winds do decrease and temps are forecast to reach the mid to upper 30s. Therefore could not rule out the possibility for frost perhaps in preferred sheltered locations. NW flow aloft develops over the region as the northern stream wave deepens over the Great Lakes. The models are beginning to advertise embedded shortwaves within the NW flow, which track over the plains around mid week. This will bring small chances for either showers or thunderstorms. Late in the week a southern wave crashes the southern CA coast and tracks northeastward towards the center of the country. There are some differences on how far north the instability reaches ahead of the system, and there are additional waves in the NW flow that could interfere with the southern stream system. Confidence in any solution is low at this point. && .AVIATION...(For the 12Z TAFs through 12Z Sunday Morning) Issued at 624 AM CDT SAT APR 18 2015 TAFs are generally VFR as first round of rain and isolated thunder move across the area in the morning. Another round is expected later this evening as storms develop west of the terminals and move east. Coverage in between expected to be sporadic and won't mention more than VCTS at this time for the afternoon evening hours. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Sanders AVIATION...67
Hazardous weather outlook, Apr 18, 4:29 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 429 AM CDT SAT APR 18 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-190930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 429 AM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS CENTRAL AND EASTERN KANSAS THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ANOTHER ROUND OF SHOWERS AND STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND MOVE EASTWARD THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE...PRIMARILY WEST OF A SENECA TO COUNCIL GROVE LINE. HAIL IS EXPECTED TO BE THE PRIMARY HAZARD...WITH AN ISOLATED TORNADO RISK GENERALLY WEST OF JUNCTION CITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 18, 8:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
821 AM CDT SAT APR 18 2015
KSZ024-039-181345-
JACKSON-SHAWNEE-
821 AM CDT SAT APR 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE AND SOUTHERN JACKSON
COUNTIES...
THROUGH 845 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 20 MPH ACROSS PORTIONS OF SHAWNEE AND SOUTHERN JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER LAKE AND HOYT.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 186
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 347 AND 355 COULD ALSO BE AFFECTED.
&&
LAT...LON 3891 9551 3897 9594 3930 9596 3929 9559
3924 9558 3907 9560 3905 9558 3907 9555
3906 9554
TIME...MOT...LOC 1321Z 179DEG 13KT 3908 9577
JOHNSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:38 PM CDT | Special Weather Statement | TOP | Clay | 22 min |
| Apr 18, 4:45 PM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| Apr 18, 5:11 PM CDT | Special Weather Statement | TOP | Cloud | 19 min |
| Apr 18, 5:15 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 18 min |
| Apr 18, 5:25 PM CDT | Special Weather Statement | TOP | Washington | 20 min |
| Apr 18, 6:11 PM CDT | Special Weather Statement | TOP | Republic | 19 min |
Nearby
Special Weather Statements in Kansas, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.